Boundary Value Problems for Delay Differential Systems
© A. Boichuk et al. 2010
Received: 16 January 2010
Accepted: 12 May 2010
Published: 9 June 2010
Conditions are derived of the existence of solutions of linear Fredholm's boundary-value problems for systems of ordinary differential equations with constant coefficients and a single delay, assuming that these solutions satisfy the initial and boundary conditions. Utilizing a delayed matrix exponential and a method of pseudoinverse by Moore-Penrose matrices led to an explicit and analytical form of a criterion for the existence of solutions in a relevant space and, moreover, to the construction of a family of linearly independent solutions of such problems in a general case with the number of boundary conditions (defined by a linear vector functional) not coinciding with the number of unknowns of a differential system with a single delay. As an example of application of the results derived, the problem of bifurcation of solutions of boundary-value problems for systems of ordinary differential equations with a small parameter and with a finite number of measurable delays of argument is considered.
We will investigate (1.5) assuming that the operator maps a Banach space of absolutely continuous functions into a Banach space of function integrable on with the degree ; the operator maps the space into the space . Transformations of (1.3), (1.4) make it possible to add the initial vector function , to nonhomogeneity, thus generating an additive and homogeneous operation not depending on , and without the classical assumption regarding the continuous connection of solution with the initial function at .
A solution of differential system (1.5) is defined as an -dimensional column vector function , absolutely continuous on with a derivative in a Banach space of functions integrable on with the degree satisfying (1.5) almost everywhere on . Throughout this paper we understand the notion of a solution of a differential system and the corresponding boundary value problem in the sense of the above definition.
A serious disadvantage of this approach, when investigating the above-formulated problem, is the necessity to find the Cauchy matrix [5, 6]. It exists but, as a rule, can only be found numerically. Therefore, it is important to find systems of differential equations with delay such that this problem can be solved directly. Below, we consider the case of a system with what is called a single delay . In this case, the problem of how to construct the Cauchy matrix is solved analytically thanks to a delayed matrix exponential, as defined below.
2. A Delayed Matrix Exponential
The following results (proved in  and being a consequence of (1.7) with as well) hold.
3. Main Results
Now we will consider a general Fredholm boundary value problem for system (3.1).
3.1. Fredholm Boundary Value Problem
Using the results in [8, 9], it is easy to derive statements for a general boundary value problem if the number of boundary conditions does not coincide with the number of unknowns in a differential system with a single delay.
where is an -dimensional constant vector column, and is a linear vector functional. It is well known that, for functional differential equations, such problems are of Fredholm's type (see, e.g., [1, 9]). We will derive the necessary and sufficient conditions and a representation (in an explicit analytical form) of the solutions of the boundary value problem (3.11), (3.12).
is a generalized Green matrix, corresponding to the boundary value problem (3.11), (3.12), and the Cauchy matrix has the form of (3.6). Therefore, the following theorem holds (see ).
Nonhomogeneous problem (3.11), (3.12) is solvable if and only if and satisfy linearly independent conditions (3.21). In that case, this problem has an -dimensional family of linearly independent solutions represented in an explicit analytical form (3.23).
The case of implies the inequality . If , the boundary value problem is overdetermined, the number of boundary conditions is more than the number of unknowns, and Theorem 3.1 has the following corollary.
Finally, combining both particular cases mentioned in Corollaries 3.2 and 3.3, we get a noncritical case.
is a related Green matrix, corresponding to the problem (3.11), (3.12).
4. Perturbed Boundary Value Problems
being a particular case of (4.3) for , does not have a solution. In such a case, according to Theorem 3.1, the solvability criterion (3.21) does not hold for problem (4.10). Thus, we arrive at the following question.
Is it possible to make the problem ( 4.10 ) solvable by means of linear perturbations and, if this is possible, then of what kind should the perturbations and the delays , be for the boundary value problem ( 4.3 ) to be solvable?
constructed by using the coefficients of the problem (4.3).
Using the Vishik and Lyusternik method  and the theory of generalized inverse operators , we can find bifurcation conditions. Below we formulate a statement (proved using  and [9, page 177]) which partially answers the above problem. Unlike an earlier result , this one is derived in an explicit analytical form. We remind that the notion of a solution of a boundary value problem was specified in part 1.
By Theorem 3.1, the homogeneous boundary value problem (4.19) has an -parametric family of solutions where the -dimensional column vector can be determined from the solvability condition of the problem for .
The authors highly appreciate the work of the anonymous referee whose comments and suggestions helped them greatly to improve the quality of the paper in many aspects. The first author was supported by Grant 1/0771/08 of the Grant Agency of Slovak Republic (VEGA) and Project APVV-0700-07 of Slovak Research and Development Agency. The second author was supported by Grant 201/08/0469 of Czech Grant Agency and by the Council of Czech Government MSM 0021630503, MSM 0021630519, and MSM 0021630529. The third author was supported by Project M/34-2008 of Ukrainian Ministry of Education. The fourth author was supported by Grant 1/0090/09 of the Grant Agency of Slovak Republic (VEGA) and project APVV-0700-07 of Slovak Research and Development Agency.
- Azbelev NV, Maksimov VP: Equations with retarded argument. Journal of Difference Equations and Applications 1983,18(12):1419-1441. translation from Differentsial'nye Uravneniya, vol. 18, no. 12, pp. 2027–2050, 1982MathSciNetMATHGoogle Scholar
- Schwabik Š, Tvrdý M, Vejvoda O: Differential and Integral Equations, Boundary Value Problems and Adjoint. Reidel, Dordrecht, The Netherlands; 1979.MATHGoogle Scholar
- Maksimov VP, Rahmatullina LF: A linear functional-differential equation that is solved with respect to the derivative. Differentsial'nye Uravneniya 1973, 9: 2231-2240.MathSciNetGoogle Scholar
- Azbelev NV, Maksimov VP, Rakhmatullina LF: Introduction to the Theory of Functional Differential Equations: Methods and Applications, Contemporary Mathematics and Its Applications. Volume 3. Hindawi Publishing Corporation, New York, NY, USA; 2007:x+314.View ArticleMATHGoogle Scholar
- Hale J: Theory of Functional Differential Equations, Applied Mathematical Sciences. Volume 3. 2nd edition. Springer, New York, NY, USA; 1977:x+365.View ArticleGoogle Scholar
- Mallet-Paret J: The Fredholm alternative for functional-differential equations of mixed type. Journal of Dynamics and Differential Equations 1999,11(1):1-47. 10.1023/A:1021889401235MathSciNetView ArticleMATHGoogle Scholar
- Khusainov DYa, Shuklin GV: On relative controllability in systems with pure delay. International Applied Mechanics 2005,41(2):210-221. translation from Prikladnaya Mekhanika, vol. 41, no. 2, pp.118–130, 2005 10.1007/s10778-005-0079-3MathSciNetView ArticleMATHGoogle Scholar
- Boichuk AA, Grammatikopoulos MK: Perturbed Fredholm boundary value problems for delay differential systems. Abstract and Applied Analysis 2003, (15):843-864. 10.1155/S1085337503304026MathSciNetView ArticleMATHGoogle Scholar
- Boichuk AA, Samoilenko AM: Generalized Inverse Operators and Fredholm Boundary-Value Problems. VSP, Utrecht, The Netherlands; 2004:xiv+317.View ArticleMATHGoogle Scholar
- Boichuk AA, Diblík J, Khusainov DYa, Růžičková M: Fredholm's boundary-value problems for differential systems with a single delay. Nonlinear Analysis 2010,72(5):2251-2258. 10.1016/j.na.2009.10.025MathSciNetView ArticleMATHGoogle Scholar
- Vishik MI, Lyusternik LA: The solution of some perturbation problems for matrices and selfadjoint differential equations. I. Russian Mathematical Surveys 1960,15(3):1-73. translation from Uspekhi Matematicheskikh Nauk, vol. 15, no. 3(93), pp. 3–80, 1960 10.1070/RM1960v015n03ABEH004092MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.